Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 63, NWS Baltimore/Washington

June 22, 2006Fairfax County, City of Fairfax, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 22, 2006, 10:42 PM EDT for Fairfax County, City of Fairfax, Virginia. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2006, 10:42 PM EDT (02:42 UTC)
Expired
Jun 22, 2006, 11:45 PM EDT
In force
63 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties City of Fairfax, VA, Fairfax County, VA

The radar

The Sterling radar (KLWX), 23 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 9:45 PM EDT, 57 minutes earlier.

Area forecast discussion, Jun 22, 9:45 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
945 PM EDT THU JUN 22 2006

.UPDATE...
WATER VAPOR SHOWS A RIDGE DOMINATING THE SOUTHEAST CONUS...WITH A
TROUGH ACROSS EASTERN CANADA. WAVES ARE RIDING NORTHEAST WITHIN THE
MEAN FLOW FROM THE NORTHERN PLAINS INTO THE EASTERN GREAT LAKES.
ACARS 400-250MB WIND OBSERVATIONS REVEAL A WESTERLY 100-120KT JET
FROM THE UPPER MIDWEST EAST ACROSS THE UPPER GREAT LAKES. 19Z
SURFACE ANALYSIS PLACES A TROUGH IN THE LEE OF THE APPALACHIANS. A
1016MB CYCLONE NEAR SAINT LOUIS IS RIDING ON A COLD FRONT WHICH
STRETCHED NORTHEAST ACROSS THE EASTERN GREAT LAKES.

MCV WHICH INITIATION LATE AFTERNOON OHIO VALLEY CONVECTIVE COMPLEX
IS MOVING EAST ACROSS EAST-CENTRAL PENNSYLVANIA THIS EVENING...WITH
LINE OF CELLULAR STORMS ALONG THE GUST FRONT MOVING ACROSS THE
APPALACHIANS. THUS...MOST VIGOROUS ACTIVITY COINCIDENT WITH THE MCV
SHOULD REMAIN NORTH OF THE FORECAST AREA OVERNIGHT.

00Z KIAD RAOB INDICATES ABOUT 800 J/KG OF ELEVATED CAPE FROM A 850MB
PARCEL. THUS...NOT EXPECTED CONVECTION TO WANE TOO QUICKLY THIS
EVENING. OUTFLOW BOUNDARY RUSHING SOUTH ACROSS SOUTHERN WEST
VIRGINIA MAY BE A SIGN THAT THE SYSTEM WILL GENERALLY DECAY DURING
THE LATE EVENING INTO THE OVERNIGHT HOURS HOWEVER.

OTHERWISE...EXPECT LOW TEMPERATURES TO REMAIN IN THE 70S ACROSS MOST
LOCALES. COULD SEE SOME LIGHT PATCHY FOG DUE TO THE AMOUNT OF
MOISTURE IN THE ATMOSPHERE LIKE LAST NIGHT...BUT NOT WARRANTED IN
ZONE FORECAST AT THIS TIME.

&&

.AVIATION...
00Z TAF PACKAGE WAS BASED ON CONVECTION DECAYING ACROSS THE
APPALACHIANS FROM THE OHIO VALLEY LATE THIS EVENING. WILL CONTINUE
TO MONITOR RADAR TRENDS AND UPDATE AS NEEDED. OTHERWISE...A FEW
SHOWERS DEVELOPED EARLY THIS EVENING ON THE LEE TROUGH IN THE
SHENANDOAH VALLEY...THESE SHOULD DISSIPATE WITH SUNSET.

COULD SEE LIGHT AREAS OF FOG DEVELOP OVERNIGHT GIVEN MOISTURE
CONTENT OF THE ATMOSPHERE...HOWEVER CONVECTIVE DEBRIS COULD LIMIT
FOG DEVELOPMENT.

EXPECTING WIDESPREAD CONVECTIVE DEVELOPMENT ALONG THE APPROACHING
COLD FRONT FRIDAY AFTERNOON. THIS CONVECTION IS EXPECTED TO REACH
THE NORTHERN TERMINALS DURING THE LATE AFTERNOON OR EARLY
EVENING...INTENSIFYING INTO THE OVERNIGHT HOURS ACROSS THE REGION.

&&

.MARINE...
BAY BREEZE BROKE DOWN EARLIER THAN THE DIURNAL CYCLE DUE TO INCREASE
IN SYNOPTIC GRADIENT. EXPECTING SOUTHERLY WINDS TO FUNNEL UP THE BAY
AHEAD OF AN APPROACHING COLD FRONT OVERNIGHT (WINDS MAY REACH TO 15
KNOTS).

WATER LEVELS ARE RUNNING SLIGHTLY ABOVE PREDICTED VALUES. THE LUNAR
CYCLE IS WANING TO A NEW MOON ON SUNDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SHORT TERM/AVIATION/MARINE...ROGOWSKI
Hazardous weather outlook, Jun 22, 9:49 PM EDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
949 PM EDT THU JUN 22 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-231000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
949 PM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE SOUTH INTO THE MID ATLANTIC ON
FRIDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED...AND A FEW
THUNDERSTORMS COULD REACH SEVERE LEVELS...WITH THE PRIMARY THREAT
FROM DAMAGING WIND GUSTS.

WITH THE FRONTAL BOUNDARY MOVING VERY LITTLE FROM FRIDAY NIGHT
THROUGH EARLY NEXT WEEK...HEAVY RAINFALL MAY DEVELOP OVER A PERIOD
OF SEVERAL DAYS. AT THIS TIME...A PORTION OF THE OUTLOOK AREA MAY
RECEIVE EXCESSIVE RAINFALL AMOUNTS WHICH COULD CAUSE FLOODING
PROBLEMS TO DEVELOP. MONITOR LATER INFORMATION AND FORECASTS TO GET
THE LATEST ON THIS POTENTIAL FLOODING SITUATION. A FLOOD OR FLASH
FLOOD WATCH MAY BE NECESSARY BY EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING AND AGAIN ON
FRIDAY.

ROGOWSKI

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 10:12 PM EDTSpecial Marine WarningLWX2 hr
Jun 22, 10:24 PM EDTSevere Thunderstorm WarningLWXPrince William, City of Manassas, City of Manassas Park66 min
Jun 22, 11:12 PM EDTSpecial Marine WarningLWX107 min
Jun 22, 11:18 PM EDTSpecial Marine WarningLWX70 min
Jun 23, 12:33 AM EDTFlash Flood WarningLWXPrince William, City of Manassas, City of Manassas Park3 hr
Jun 23, 12:35 AM EDTSpecial Marine WarningLWX100 min
Jun 23, 12:47 AM EDTSpecial Marine WarningLWX80 min
Jun 23, 12:50 AM EDTSevere Thunderstorm WarningLWXFairfax, City of Fairfax25 min
Jun 23, 1:17 AM EDTSpecial Marine WarningLWX118 min
Jun 23, 1:36 AM EDTFlash Flood WarningLWXFairfax, City of Fairfax4 hr
Jun 23, 2:15 AM EDTSpecial Marine WarningLWX90 min
Jun 23, 3:13 AM EDTSpecial Marine WarningLWX92 min
Jun 23, 4:29 AM EDTFlash Flood WatchLWXArlington, Clarke, Culpeper, Fairfax, Frederick, Greene and 20 more5 days
Jun 23, 11:58 AM EDTSpecial Marine WarningLWX110 min
Jun 23, 12:20 PM EDTSpecial Marine WarningLWX85 min
Jun 23, 12:20 PM EDTSpecial Marine WarningLWX85 min
Jun 23, 1:41 PM EDTSpecial Marine WarningLWX50 min
Jun 23, 7:15 PM EDTSevere Thunderstorm WarningLWXAugusta60 min
Jun 23, 7:42 PM EDTSevere Thunderstorm WarningLWXAlbemarle, City of Charlottesville78 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.